Stable T-cell reactivity after successful tapering of azathioprine in HLA-identical living-related kidney transplant recipients despite minor histocompatibility antigen mismatches.
Nephrology, dialysis, transplantation : official publication of the European Dialysis and Transplant Association - European Renal Association 2007 Feb;22: 353-61
BACKGROUND: Human leukocyte antigen (HLA)-identical living-related (LR) kidney transplant recipients often receive the standard regimen of immunosuppression. We wondered whether these patients should be exposed to the side effects of these drugs any longer. Safe tapering of immunosuppression should not result in rejection and high donor-directed T-cell responses. In the present study, we investigated the effect of tapering azathioprine (AZA) on T-cell reactivity.
METHODS: Fifteen HLA-identical LR kidney transplant recipients receiving a median of 150 mg/day AZA and 5-10 mg/day prednisone were tapered to a median of 50 mg/day AZA. Donor-, third-party and tetanus toxoid (TET)-reactivity were determined in interferon (IFN)-gamma and interleukin (IL)-13 Elispot assays, which reflect the T-helper (Th)1 and T-helper (Th)2 response.
RESULTS: After the tapering of AZA, none of the patients developed acute rejection and the renal function remained stable, even at 1-year follow-up. The frequency of donor-specific IFN-gamma and IL-13 producing cells (pc) was low. Tapering of AZA did not influence the frequency of both IFN-gamma and IL-13 pc. Also, the reactivity against third-party cells and TET remained unchanged.
CONCLUSIONS: The AZA-dose can be safely reduced in recipients of an HLA-identical LR kidney transplant without affecting kidney function and without increasing T-cell responses directed against donor or other antigens.